Alert archive / Utah / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 68, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 21, 2001, 12:37 PM MDT for Box Elder County, Utah. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 21, 2001, 12:37 PM MDT (18:37 UTC)
- Expired
- Aug 21, 2001, 1:30 PM MDT
- In force
- 53 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 27 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 6.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -337 J/kg
- Mixed-layer LCL
- 1752 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
413
WUUS55 KSLC 211838
SVRSLC
UTC003-211937-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1237 PM MDT TUE AUG 21 2001
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL BOX ELDER COUNTY IN UTAH
THIS INCLUDES THE CITIES OF...BRIGHAM CITY...TREMONTON
* UNTIL 130 PM MDT
* AT 1233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 17 MILES WEST OF WILLARD...OR ABOUT 21 MILES
SOUTHWEST OF BRIGHAM CITY...MOVING EAST AT 10 MPH.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.
LAT...LON 4149 11244 4128 11237 4134 11222 4138 11199
4176 11207What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:55 AM MDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 21, 9:55 AM MDT, 2 hours 42 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 955 AM MDT TUE AUG 21 2001 SYNOPSIS...A MOIST AND UNSTABLE AIR MASS OVER UTAH WILL BE OVER UTAH TODAY. THIS WILL COMBINE WITH AN UPPER LEVEL TROUGH MOVING EAST ACROSS THE GREAT BASIN WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS COULD BE STRONG. DRIER AND MORE STABLE AIR WILL SPREAD ACROSS THE STATE WEDNESDAY. DISCUSSION...TODAY SHAPING UP TO BE VERY ACTIVE. MODELS WILL BE UNDERDONE ON BOUNDARY LEVEL MOISTURE...ESPECIALLY OVER THE NORTHWEST WHERE WIDESPREAD RAIN FELL LAST EVENING. THE TROF OVER NV SLOWLY MOVING EAST ACROSS THE AREA THIS AFTERNOON/EVENING WILL PROVIDE PLENTY OF DYNAMIC HELP. ALTHOUGH THE JET AHEAD OF THE TROF IS RELATIVELY WEAK THE ETA IS STILL PRODUCING LARGE AREAS OF FAIRLY STRONG DIVERGENCE AT JET LEVEL. THAT IS WHAT DROVE LAST EVENINGS STORMS OVER NORTHWEST UT AND NO REASON NOT TO EXPECT SOME SORT OF REPEAT TODAY. CLOUDINESS IN THE WEST MAY INHIBIT THINGS A BIT BUT PROBABLY NOT ENOUGH TO PREVENT GOOD CONVECTION. STORM PREDICTION CENTER HAS A SLIGHT CHANCE OF SEVERE STORMS OVER MUCH OF THE FORECAST AREA AND NO ARGUMENT WITH THAT. HOWEVER I MIGHT LEAN A LITTLE MORE TOWARD SOME LARGE HAIL AS WELL AS THE THREAT OF STRONG WINDS. HISTORICALLY THIS TYPE OF PATTERN AT THIS TIME OF YEAR PRODUCES STRONG STORMS INCLUDING LARGE HAIL. WILL BE DOING A COMPLETE UPDATE OF THE ZONES TO GO TO LIKELY OR HIGHER PROBABILITIES THROUGHOUT THE AREA TODAY AND INCLUDE THE RISK OF HAIL AS WELL AS STRONG WINDS IN MOST ZONES. SLC 651 CDC 641 SANDERS .SLC...NONE.
In the hours before
Special weather statement, Aug 21, 9:34 AM MDT, 3 hours 3 minutes before
IDZ024-025-UTZ001>021-WYZ021-211900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 934 AM MDT TUE AUG 21 2001 ...STRONG THUNDERSTORMS POSSIBLE TODAY... STRONG THUNDERSTORMS ARE POSSIBLE OVER UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING TODAY. SOME THUNDERSTORMS MAY HAVE LARGE HAIL AND STRONG GUSTY WINDS ALONG WITH LOCAL HEAVY RAIN AND FREQUENT LIGHTNING. A COMBINATION OF AN UPPER LEVEL TROUGH AND ABUNDANT LOW LEVEL MOISTURE WILL MAKE TODAY ONE OF THE STORMIER DAYS OF THE SUMMER. PERSONS PLANNING OUTDOOR ACTIVITY SHOULD HAVE A PLAN TO SEEK SHELTER IF SEVERE WEATHER APPROACHES AND STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER INFORMATION.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:34 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Salt Lake, Tooele, Weber | 26 min |
| Aug 20, 6:50 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Weber | 25 min |
| Aug 20, 7:16 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Weber | 29 min |
| Aug 20, 7:38 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 52 min |
| Aug 21, 1:05 PM MDT | Severe Thunderstorm Warning | SLC | Kane, Washington | 40 min |
| Aug 21, 2:48 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 57 min |
| Aug 21, 3:56 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 49 min |
| Aug 21, 4:26 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 94 min |
| Aug 21, 4:46 PM MDT | Flash Flood Warning | SLC | Salt Lake, Utah | 2 hr |
| Aug 21, 4:46 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 29 min |
| Aug 21, 5:01 PM MDT | Tornado Warning | SLC | Salt Lake | 29 min |
| Aug 21, 5:28 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Salt Lake | 47 min |
| Aug 21, 5:39 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 36 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.